Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 10, NWS Flagstaff, AZ

May 15, 20195 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at May 15, 2019, 2:28 PM MST for 5 counties in Arizona. It took effect at May 16, 2019, 11:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 15, 2019, 2:28 PM MST (21:28 UTC)
In effect from
May 16, 2019, 11:00 AM MST
Expired
May 16, 2019, 9:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS75 KFGZ 152128
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
228 PM MST Wed May 15 2019


AZZ005>013-018-037-038-040-161530-
/O.NEW.KFGZ.WI.Y.0010.190516T1800Z-190517T0200Z/
Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, Payson, Strawberry, Young, Cottonwood, Camp Verde, 
Cordes Junction, Bagdad, Sedona, Dilkon, and Kykotsmovi
228 PM MST Wed May 15 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Thursday. 

* TIMING...In effect 11 AM to 7 PM MST Thursday.

* WINDS...Sustained south to southwest winds of 20-30 mph are
  likely in the afternoon across much of northern Arizona. Wind 
  gusts will reach upwards of 55 mph.
 
* IMPACTS...Loose items that are stored outside could be moved
  around or knocked over. Localized areas of blowing dust could
  create areas of limited visibility on the roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or 
gusts from 40 to 57 mph are expected. Winds this strong can make 
driving difficult...especially for high profile vehicles. Consider
securing loose belongings on your property. Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-014>017-039-161530-
/O.NEW.KFGZ.WI.Y.0010.190516T1800Z-190517T0400Z/
Kaibab Plateau-Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-
Including the cities of Jacob Lake, Fredonia, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, 
and Navajo N.M.
228 PM MST Wed May 15 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 9 PM MST Thursday. 

* TIMING...In effect 11 AM to 9 PM MST Thursday.

* WINDS...Sustained south to southwest winds of 20-30 mph are
  likely in the afternoon across much of northern Arizona. Wind 
  gusts will reach upwards of 55 mph.
 
* IMPACTS...Loose items that are stored outside could be moved
  around or knocked over. Localized areas of blowing dust could
  create areas of limited visibility on the roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
089 
WWUS75 KFGZ 160850
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
150 AM MST Thu May 16 2019

AZZ005>013-018-037-038-040-161700-
/O.CON.KFGZ.WI.Y.0010.190516T1800Z-190517T0200Z/
Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, Payson, Strawberry, Young, Cottonwood, Camp Verde, 
Cordes Junction, Bagdad, Sedona, Dilkon, and Kykotsmovi
150 AM MST Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...11 AM to 7 PM MST Thursday.

* WINDS...South to Southwest winds sustained from 20-35 mph with
  gusts from 40 to 55 mph.
 
* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Consider
  securing loose belongings on your property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or
gusts from 40 to 57 mph are expected.  Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-014>017-039-161700-
/O.CON.KFGZ.WI.Y.0010.190516T1800Z-190517T0400Z/
Kaibab Plateau-Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-
Including the cities of Jacob Lake, Fredonia, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, 
and Navajo N.M.
150 AM MST Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MST THIS EVENING...

* TIMING...In effect 11 AM to 9 PM MST Thursday.

* WINDS...South to Southwest winds sustained from 20-35 mph with 
  gusts from 40 to 55 mph.
 
* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Consider
  securing loose belongings on your property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or
gusts from 40 to 57 mph are expected.  Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$
130 
WWUS75 KFGZ 161606
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
906 AM MST Thu May 16 2019

AZZ005>013-018-037-038-040-170200-
/O.CON.KFGZ.WI.Y.0010.190516T1800Z-190517T0200Z/
Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, Payson, Strawberry, Young, Cottonwood, Camp Verde, 
Cordes Junction, Bagdad, Sedona, Dilkon, and Kykotsmovi
906 AM MST Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...11 AM to 7 PM MST Thursday.

* WINDS...South to southwest winds 20 to 35 mph, with gusts from 
  40 to 55 mph. 

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or
gusts from 40 to 57 mph are expected.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$

AZZ004-014>017-039-170400-
/O.CON.KFGZ.WI.Y.0010.190516T1800Z-190517T0400Z/
Kaibab Plateau-Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-
Including the cities of Jacob Lake, Fredonia, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, 
and Navajo N.M.
906 AM MST Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...In effect 11 AM to 9 PM MST Thursday.

* WINDS...South to southwest winds 20 to 35 mph, with gusts from 
  40 to 55 mph. 

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or
gusts from 40 to 57 mph are expected.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
135 
WWUS75 KFGZ 170157
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
657 PM MST Thu May 16 2019


AZZ005>013-018-037-038-040-170300-
/O.EXP.KFGZ.WI.Y.0010.000000T0000Z-190517T0200Z/
Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-
Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, Payson, Strawberry, Young, Cottonwood, Camp Verde, 
Cordes Junction, Bagdad, Sedona, Dilkon, and Kykotsmovi
657 PM MST Thu May 16 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Winds are dropping below 30 mph for the areas of this advisory,
but will remain breezy for a few more hours, especially along and
northeast of higher terrain.


$$

AZZ004-014>017-039-170400-
/O.CON.KFGZ.WI.Y.0010.000000T0000Z-190517T0400Z/
Kaibab Plateau-Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-
Including the cities of Jacob Lake, Fredonia, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, 
and Navajo N.M.
657 PM MST Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...In effect 11 AM to 9 PM MST Thursday.

* WINDS...South to southwest winds 20 to 35 mph, with gusts from 
  40 to 55 mph. 

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or
gusts from 40 to 57 mph are expected.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
248 
WWUS75 KFGZ 170400
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
900 PM MST Thu May 16 2019

AZZ004-014>017-039-170500-
/O.EXP.KFGZ.WI.Y.0010.000000T0000Z-190517T0400Z/
Kaibab Plateau-Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-
Including the cities of Jacob Lake, Fredonia, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, 
and Navajo N.M.
900 PM MST Thu May 16 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

Winds are dropping below 30 mph for the areas of this advisory,
but will remain breezy overnight, especially along and northeast 
of high terrain.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 15, 9:23 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, May 15, 9:23 AM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
923 AM MST Wed May 15 2019

.SYNOPSIS...Expect dry and warm conditions today with gusty
south to southwest winds. Stronger winds will arrive Thursday
afternoon when gusts could reach up to 50 mph. Cooler and
unsettled weather returns beginning Thursday evening and
continuing through the beginning of next week.

&&

.UPDATE...Northern Arizona will experience dry conditions and
above average temperatures today. Current satellite imagery shows
cloud cover out ahead of an approaching Pacific trough will
spread across Arizona today. These changes in cloud coverage
prompted an update to the sky cover forecast for today. Winds
will begin to increase late this morning and remain gusty through
this evening. Wind speeds in the forecast were increased slightly
over portions of high terrain in Coconino and Yavapai counties.

&&

.PREV DISCUSSION /424 AM MST/...Today will be the last day with
above average temperatures for at least the next 7 days, if not
longer. Southwest flow ahead of a Pacific trough will cause
increasing winds this afternoon, gusting to around 25 mph.
Moisture levels are forecast to decrease and we aren't expecting
showers or storms in our forecast area for the first time in the
past 8 days.

Thursday - a windy day is in store as a deep trough (for this time
of year) moves onto the west coast. Winds aloft and strengthening
surface pressure gradients support sustained SW winds of 25-35 mph
with gusts in the 40 to 50 mph range during the afternoon and
early evening. A cold front will move into western Arizona during
the afternoon and move eastward across the region during the
evening hours. Moisture and instability along and just behind the
front are sufficient for a chance of showers and thunderstorms
with the highest chances from around Flagstaff to the north and
west. With the colder temperatures behind the front, there could
be a few snowflakes as low as 7000 ft after midnight, but no
accumulation is forecast except for some light amounts above 9000
ft.

Friday - breezy and cool conditions as the trough passes through
the region. Shower chances are low and focused along/north of the
Mogollon Rim. Daytime highs will be chilly for mid-May, around 15
degrees below average.

Saturday through Tuesday - latest guidance shows that we will be
in between systems on Saturday, with fair and slightly warmer
weather. After Saturday, model consistency decreases so there is
lower confidence in forecast details. In general, another round of
rain chances returns Sunday and Monday. Looking farther out into
the 8-14 day period, cooler and wetter than normal conditions
continue to be favored in the outlooks from the NWS Climate
Prediction Center.

&&

.AVIATION...For the 18Z package...Expect south to southwest winds
from 10-20 KTS with gust to 25 KTS, becoming light after 02Z.
Otherwise, VFR conditions are forecast through the 24hr TAF period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect breezy and warm conditions again today, with
southwest winds 10 to 20 MPH. Windy and cooler conditions are
expected Thursday, ahead of a cold front that will cross Arizona
Thursday night. Southwest winds of 20 to 30 MPH, with gusts over 40
MPH, are expected. A chance of rain and high elevation snow showers
will move across the northern zones by later Thursday afternoon
through Thursday night.

.Friday through Sunday...Windy, cool and unsettled weather will
persist Friday, behind the cold front. Slightly warmer
temperatures arrives for Satuday and Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL/JJ
AVIATION...RR
FIRE WEATHER...NL/MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.